Forums


Medications & Prescription Treatment

Is Effexor going to worth it? 16 year old hating side effects

  • By Dawnwtwins

    My 16 year old daughter suffers chronic migraine – we finally convinced her to try an anti-anxiety/anti-depressant. She’s had a MAJOR aversion to this option due to a friend’s experience in this area. The Dr. started her on Effexor 37.5mg 3 days ago. SHE IS A TOTAL MESS!! She hasn’t slept more than a couple of hours in 2 days, she’s so jittery she can’t stay still at all, she’s jumping out of her skin and ready to cry every second. Nutshell she’s a wreck. I keep telling her that her body is gettin used to the meds and she needs to stick it out but what are you your experiences with this medication? Should she expect to level out soon? I know it takes a couple of weeks to feel the good effects of the drug but do the bad ones get more managable? Any input or ideas on how to make it better would be appreciated.

    Just for context – She also takes Topomax 100mg, migrelief, magnesium and allegra. She has a condition call POTsyndrome that causes super low blood pressure, dizzyness and fainting and cannot tolerate the medication for that – just has to stay super hydrated and increase salt. She cannot take or tolerate any triptans (she’s tried them all) With low BP and asthma she can’t take beta blockers or any of the other meds that make her heart overcompensate for the low BP and beat so hard it feels like it’s coming out of her chest. She takes excedrin migraine which is about all she can take but it doesn’t do much for her most of the time.

    She’s a HS junior and has missed 12 out of 15 days of school this year and the majority of last year so we have to get this under control. She also got Lyme disease over the summer and we believe that the 2 weeks of Doxycycline did not fully address that problem (she now is exhausted all the time, her vision has become wonky in the recent past etc)

    Reply Created with Sketch. reply
  • By Tammy Rome

    Call her doctor and report the symptoms. Not sleeping is never a good sign. Some people are extra-sensitive to antidepressants. There may be another class of antidepressant she can take instead. Elavil has good track record at preventing migraine and a low side effect profile. Has she tried it before? Here’s some info to help you: https://migraine.com/migraine-treatment/antidepressants-for-migraine-headaches/

    I know what it is to have a teenager who is debilitated by chronic migraine. Have you spoken to the school about setting up an IEP or 504 Plan to make accommodations for her?

    Reply Created with Sketch. reply